Alert archive / South Carolina / Lake Wind Advisories in 2020

Lake Wind Advisory 2, NWS Columbia, SC

January 7, 202017 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Jan 7, 2020, 3:14 AM EST for 17 counties in South Carolina; 5 counties in Georgia. It took effect at Jan 7, 2020, 11:40 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2020, 3:14 AM EST (08:14 UTC)
In effect from
Jan 7, 2020, 11:40 AM EST
Expired
Jan 7, 2020, 6:45 PM EST
In force
7 hr
Issued by
NWS Columbia, SC
All 22 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 23 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS72 KCAE 070814
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
314 AM EST Tue Jan 7 2020


GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
071800-
/O.NEW.KCAE.LW.Y.0002.200107T1700Z-200108T0500Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg,
Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill
314 AM EST Tue Jan 7 2020

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...

The National Weather Service in Columbia has issued a Lake Wind
Advisory, which is in effect from noon today to midnight EST
tonight.

* WINDS...West 15 to 20 knots with gusts up to 30 knots.

* TIMING...From noon until midnight.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
2 follow-up statements
257 
WWUS72 KCAE 071640
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1140 AM EST Tue Jan 7 2020

...Lake Wind Advisory...

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
080500-
/O.EXT.KCAE.LW.Y.0002.200107T1640Z-200108T0500Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg,
Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill
1140 AM EST Tue Jan 7 2020

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WINDS...West 10 to 20 knots with gusts near 30 knots.

* TIMING...Until midnight.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
541 
WWUS72 KCAE 072345
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
645 PM EST Tue Jan 7 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
080045-
/O.CAN.KCAE.LW.Y.0002.000000T0000Z-200108T0500Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg,
Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill
645 PM EST Tue Jan 7 2020

...LAKE WIND ADVISORY IS CANCELLED...

The National Weather Service in Columbia has cancelled the Lake
Wind Advisory.


$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Jan 7, 1:03 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 7, 1:03 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
103 AM EST Tue Jan 7 2020

.SYNOPSIS...
East moving low pressure will move through North Carolina
and Virginia Tuesday. An attached cold front will push through the
forecast area Tuesday. Scattered showers will occur along the front,
most numerous closer to the low in the north part of the
forecast area. Breezy conditions will be associated with the
front. Dry high pressure will dominate Wednesday and Thursday. A
cold front will bring increased moisture over the weekend.
Showers may be most numerous just ahead of the front Saturday
night.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
An upper level trough will deepen over the central and lower
Mississippi Valley tonight. Meanwhile at the surface, high
pressure over the area will give way to a strengthening area of
low pressure which will track northeast across the TN Valley and
into the southern Appalachians.

Temperatures cooled quickly during the evening due to good
radiational cooling with mainly clear skies and light/calm winds.
Have made downward adjustments to the low temperature forecast
for tonight as a result, with the forecast now indicating lows
in the upper 30s to lower 40s most area. High level clouds are
already increasing/thickening over the area and clouds should
continue to increase through the night as mid and upper level
moisture streams in ahead of the deepening upper trough to the
west. Winds may also begin to pick up late tonight as the
southerly low level flow strengthens. Given the increase in
cloud cover through the night and coupling of the winds late, it
is very possible that low temperatures could occur a few hours
either side of midnight, with temperatures then remaining nearly
steady or even slowly rising during the early morning hours.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
A fast moving mid-level shortwave trough is forecast to affect
the area Tuesday. Its associated surface low will track through
North Carolina and Virginia. The cold front attached to the low
is forecast to push through the forecast area Tuesday. The
models depict weak convergence along the front. Most of the
lift ahead of the upper system is forecast to stay north of the
area, and low-level moisture will remain limited because of the
westerly component to the h85 flow. Expect light rainfall
amounts as indicated by most models. The highest shower chances
should be in the north closer to greater upper lift and
moisture. The ARW displays a diminishing area of showers moving
from west to east during the morning and early afternoon with
the greatest coverage in the north section.

A tight pressure gradient just south of the low plus strong mixing
in the westerly flow will bring breezy conditions Tuesday. The
models mainly indicate wind gusts of 25 to 35 mph. A Lake Wind
Advisory may be required.

Dry high pressure will dominate Tuesday night through Wednesday
night. There will be diminished wind with the low farther
northeast of the area Tuesday night. There will also be
diminished wind Wednesday and Wednesday night with the center of
the high in the region and a weak pressure gradient.

The temperature guidance has been consistent.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Dry high pressure will remain over the region Thursday. The
models indicate increased moisture as offshore high pressure
directs an onshore flow into the forecast area Friday. A warm
front may also develop south of the area early Friday, and then
move north of the region by Saturday ahead of an approaching
cold front. The GFS and ECMWF show the cold front moving through
the area Saturday night. The warm advection pattern and
possible warm front support a chance of showers Friday. The most
numerous showers may occur just ahead of the cold front late
Saturday or Saturday night. The GFS and ECMWF MOS have the
highest pops Saturday and Saturday night. A strong low-level jet
associated with the cold front may also lead to just enough
instability for a few thunderstorms. Despite strong shear, the
severe thunderstorm risk appears low for now. Instability should
remain limited as the main upper support is forecast to stay
northwest of the forecast area as troughing lifts from the
southern Plains into the Ohio River Valley and mid-Atlantic
Region. Drying may occur behind the cold front which may stall
near the coast Sunday, but there is uncertainty because the
ECMWF has been slower with the frontal timing supporting a
continued shower chance. The GFS and ECMWF indicate the front
becoming a warm front in the region supporting a continued
chance of rain Monday. The GFS and ECMWF MOS support much above
normal temperatures Friday through Sunday with high temperatures
mainly in the lower and middle 70s.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
VFR expected for most, if not all, of the 24 hour TAF period.

Mainly thin high level clouds across the TAF sites early this
morning. Should see cloud bases lowering through sunrise as
moisture increases ahead of an approaching cold front. Latest
guidance indicating LLWS in the 14z-18z timeframe.

Cold front and associated band of light showers expected to
move through late morning to early afternoon. Will include a
tempo period of -SHRA. Will maintain VFR conditions for now,
though a brief period of high end MVFR possible with the band of
showers. Clearing skies with winds shifting to W or WNW 15 to 20
knots with gusts around 30 knots behind the front for the
afternoon. Winds will diminish by 08/00Z.

EXTENDED AVIATION OUTLOOK...Patchy fog possible early Thursday
morning at fog prone AGS/OGB. Moisture and the chance of flight
restrictions will return Friday into the weekend as low
pressure approaches again from the west.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jan 6, 9:30 AM EST, 17 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
930 AM EST Mon Jan 6 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
071430-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
930 AM EST Mon Jan 6 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Lake Wind Advisory may be required Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 7:45 AM ESTRiver Flood WarningCAECalhoun, Lexington, Richland13 hr
Jan 7, 9:17 AM ESTRiver Flood AdvisoryCAELexington, Richland48 hr
Jan 7, 1:24 PM ESTSpecial Weather StatementCAEChesterfield51 min

Nearby

Lake Wind Advisories in South Carolina, 2020Lake Wind Advisories in Georgia, 2020Every lake wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.